Author(s): Spiller HA, Sawyer TS, Spiller HA, Sawyer TS
Abstract Share this page
Abstract Previous studies have suggested that patients receiving both activated charcoal (AC) and N-acetylcysteine (NAC) after acute acetaminophen (APAP) overdoses may have improved outcomes. We evaluated all acute acetaminophen overdoses that received NAC therapy reported to US poison centers for the years 1993 through 2004. Groups were separated based on therapy received: 1) both AC and NAC and 2) NAC alone. There were 97,960 acetaminophen overdoses reported, with 49,427 patients (50\%) receiving NAC and AC. Reports of AST/ALT > 1000, a major effect, and death were 1301 (2.9\%), 2957 (6.6\%), and 232 (0.5\%), respectively, for patients receiving NAC plus AC, vs. 5273 (12\%), 4534 (10.3\%), and 369 (0.8\%), respectively, for patients receiving NAC alone (p < 0.01). Use of Toxic Exposure Surveillance System data in the present study has a number of limitations, including its retrospective nature and no documentation of when NAC therapy was initiated. It is possible that those patients who did not receive AC presented to the Emergency Department later in their overdose and had NAC therapy initiated later, and therefore they were predisposed to a greater risk of hepatic injury. Evaluation of 12 years of acute APAP overdoses suggests that the use of AC, in addition to NAC therapy, may provide improved patient outcomes.
This article was published in J Emerg Med
and referenced in Journal of Drug Metabolism & Toxicology